Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 87, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 13, 2020, 7:56 AM CDT for Hinds County, Warren County, Mississippi. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2020, 7:56 AM CDT (12:56 UTC)
- Expired
- Aug 13, 2020, 11:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hinds County, MS, Warren County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 76 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 8:35 AM CDT | FLASH FLOOD | 2 Ne Vicksburg, MS | PART OF SKY FARM RD FLOODED AND CLOSED. ONE VEHICLE WAS STRANDED AND HAS NOW BEEN REMOVED AS WATER HAS RECEDED. |
| Aug 13, 8:50 AM CDT | FLASH FLOOD | Beechwood, MS | PART OF PAXTON RD WAS FLOODED AND CLOSED. WATER HAS RECEDED AND ROAD IS OPEN NOW. |
| Aug 13, 9:00 AM CDT | FLASH FLOOD | 4 Sse Beechwood, MS | PORTIONS OF 9 MILE CUT-OFF RD AND CHINA GROVE RD WERE FLOODED AND CLOSED FOR A PERIOD OF TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 0.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2698 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727
WGUS54 KJAN 131256
FFWJAN
MSC049-149-131600-
/O.NEW.KJAN.FF.W.0087.200813T1256Z-200813T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
756 AM CDT Thu Aug 13 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southwestern Hinds County in central Mississippi...
Central Warren County in west central Mississippi...
* Until 1100 AM CDT.
* At 755 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain extending from near Vicksburg to near Learned. Between
3 and 4 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Vicksburg, Edwards, Newman, Bovina, Flowers and Learned.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3217 9079 3224 9096 3229 9094 3231 9091
3237 9088 3237 9089 3234 9091 3234 9092
3246 9086 3233 9045 3214 9058 3215 9073
3222 9073 3221 9074 3221 9075 3220 9075
3219 9078 3218 9079
FLASH FLOOD...RADAR INDICATED
$$
DL1 follow-up statement
031
WGUS74 KJAN 131340
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
840 AM CDT Thu Aug 13 2020
MSC049-149-131600-
/O.CON.KJAN.FF.W.0087.000000T0000Z-200813T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hinds MS-Warren MS-
840 AM CDT Thu Aug 13 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 AM CDT THIS
MORNING FOR SOUTHWESTERN HINDS AND CENTRAL WARREN COUNTIES...
At 839 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 6 inches of rain have
fallen. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Vicksburg, Edwards, Newman, Bovina, Flowers and Learned.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks, country roads, farm land, and other low lying areas.
&&
LAT...LON 3217 9079 3224 9096 3229 9094 3231 9091
3237 9088 3237 9089 3234 9091 3234 9092
3246 9086 3233 9045 3214 9058 3215 9073
3222 9073 3221 9074 3221 9075 3220 9075
3219 9078 3218 9079
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1.5-2.5 INCHES IN 2 HOURS
$$
JMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 6:19 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 13, 6:19 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 619 AM CDT Thu Aug 13 2020 .UPDATE... Updated for convective trends. && .DISCUSSION... Convection has continued to fire over west central MS as an elevated boundary has taken shape from north to south. Southwest to northeast low layer flow of 345K theta-e air across this boundary has resulted in good ascent and the repeated generation of convection. The RAP is showing this boundary well and continues it in the area through the morning then diminishes it during the afternoon. Until then, periods of showers and thunderstorms can be expected over west central MS which may pose a limited flood risk as storms move repeatedly over the same areas./GG/ Prior discussion below: Today and Tonight: Persistent mostly warm top convection continues to fester this morning over the ArkLaMiss Delta region as 0-3km theta-e advection occurs in the deep tropical airmass (PWs ~ 2.5"). While cells have been and will continue to be slow moving given the 10-15 knot 0-3km bulk shear vectors, the absence of any low level feature to focus on will keep amounts only locally heavy as has been the case so far. Recent convective rainfall amounts have done little to create an environment for flooding as seen in the 1hr FFG values near 3.5" over much of the area. As such, will not continue the limited flooding threat in the HWO for today. Despite the difficulties in the CAM data resolving this early morning convection, their diurnal convective solutions for later today still seem reasonable with enhanced coverage over central sections given the location of the slow moving mid level shortwave, best ascent and moisture./GG/ Friday through Sunday: A hot/humid pattern with ongoing potential for showers and storms will continue through this weekend. The region remains on the eastern periphery of a ridge centered over the Four Corners and extending across the Southern Plains. An unhurried shortwave and associated weak surface low will serve as a trigger for convective development as they move eastward across the Mid South. Similar to what was being advertised for this morning, CAM guidance is once again hinting at ongoing convection moving into the ArkLaMiss Delta on Friday morning. Through the day, the low level convergence axis (and better rain chances) will shift eastward extending from South MS into AL. By Saturday and Sunday, these features will shift east of the area; however, considerable deep layer moisture will remain and additional weak disturbances will promote continued isolated to scattered convection. Nevertheless, decreasing precip coverage should result in increasing daytime temperatures. With moderately steep mid level lapse rates and marginally strong deep layer shear forecast, a few stronger storms will be possible each day as we have seen in recent days. Rainfall could also be locally heavy given the moist environment and some potential for training convection along these low level convergence axes. Dewpoints will remain rather high through this time frame, running in the mid to upper 70s in most areas during the day. Outside of convective activity with temps rising into the lower to middle 90s, this will result in heat indices near 105F at times. The highest confidence of this occurring is roughly west of I-55 where rain chances are somewhat lower. Again, with the potential for early day convection on Friday, there is some uncertainty with regards to reaching these thresholds but there is still conditional potential for heat indices around 105F in the western areas. Given this, the currently advertised limited heat stress in the HWO/graphics will be maintained. Monday through Wednesday: A break from the current pattern is in the cards for next work week as a summertime cold front moves across the area. Though surface winds will begin to shift as early as Sunday, the actual theta gradient/change in airmass won't reach the area until the day on Monday. PW, which has been running in the 1.5 to 2 inch range, will fall to around or even below 1 inch in most areas by midweek. POPs will trend downward from north to south and through time as drier air begins to work into the area. More pleasant and slightly cooler conditions are expected Tuesday and Wednesday in the wake of the front. /DL/ && .AVIATION... 12Z TAF discussion: Scattered to numerous showers and thunderstorms will continue through the day. While VFR conditions will become prevalent by mid morning, periodic IFR/MVFR conditions can be expected where storms occur./GG/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 90 72 89 73 / 60 35 69 22 Meridian 90 72 90 73 / 69 48 73 30 Vicksburg 91 74 91 75 / 50 30 54 20 Hattiesburg 90 73 90 73 / 69 34 74 26 Natchez 91 74 90 74 / 47 20 54 16 Greenville 89 73 89 72 / 54 31 44 19 Greenwood 88 72 89 71 / 73 35 45 22 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Aug 13, 6:22 AM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 622 AM CDT Thu Aug 13 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ029>033-038-039-045-046- 051-052-057>061-066-074-141130- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Neshoba-Kemper-Newton- Lauderdale-Jasper-Clarke-Jefferson-Adams-Franklin MS-Jones- Forrest- 622 AM CDT Thu Aug 13 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat indices near 105 degrees during the late morning and afternoon hours Friday through Sunday will result in increasing heat stress, mainly for areas west of Interstate 55. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. MSZ018-019-025>028-034>037-040>044-047>050-053>056-062>065-072- 073-141130- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Washington- Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo-Madison MS-Leake- Warren-Hinds-Rankin-Scott-Claiborne-Copiah-Simpson-Smith-Lincoln- Lawrence-Jefferson Davis-Covington-Marion-Lamar- 622 AM CDT Thu Aug 13 2020 This hazardous weather outlook is for portions of central Mississippi, north central Mississippi, northwest Mississippi, south central Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today Localized flash flooding is possible, particularly in low lying and urban areas. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat indices near 105 degrees during the late morning and afternoon hours Friday through Sunday will result in increasing heat stress, mainly for areas west of Interstate 55. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. 26 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 13, 4:36 AM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
436 AM CDT Thu Aug 13 2020
MSZ042-043-048-049-131000-
Hinds MS-Yazoo MS-Rankin MS-Madison MS-
436 AM CDT Thu Aug 13 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN...
SOUTHEASTERN YAZOO...HINDS AND SOUTHWESTERN MADISON COUNTIES UNTIL
500 AM CDT...
At 435 AM CDT, Meteorologists were tracking a strong thunderstorm
near Brownsville, or 9 miles north of Clinton. This storm was nearly
stationary.
This strong thunderstorm will be near...
Flora and Pocahontas around 500 AM CDT.
Other locations impacted by this storm include Learned.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3249 9059 3250 9058 3250 9057 3251 9055
3253 9055 3253 9059 3254 9059 3255 9060
3258 9060 3271 9009 3215 8999 3214 9057
TIME...MOT...LOC 0935Z 280DEG 3KT 3247 9039
GRGLocal storm report, Aug 13, 7:05 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
705 AM CDT THU AUG 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM FLASH FLOOD 3 SSW BOLTON 32.31N 90.47W
08/13/2020 HINDS MS LAW ENFORCEMENT
LYONS RD WAS FLOODED NEAR HOUSTON RD.
&&
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:30 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 34 min |
| Aug 13, 4:36 AM CDT | Special Weather Statement | JAN | Hinds | 24 min |
| Aug 13, 6:01 AM CDT | Flash Flood Warning | JAN | Hinds | 119 min |
| Aug 13, 11:39 AM CDT | Special Weather Statement | JAN | Noxubee | 51 min |
| Aug 13, 12:14 PM CDT | Special Weather Statement | JAN | Lowndes | 46 min |
| Aug 13, 6:36 PM CDT | River Flood Warning | JAN | Hinds, Warren | 12 hr |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.